Idaho, 2012Winter Storm and Heavy Snow in Idaho, February 25, 2012
February 25, 2012 · NWS PIH · 3 events in 3 counties and zones
A strong Pacific cold front which brought high winds to lower elevations also brought snowfall and many closed roadways due to the combination of snow and wind. HIghways 87, 47, 32, and 20 north of Ashton all closed down due to low visibilities and blowing snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front which brought high winds to lower elevations also brought snowfall and many closed roadways due to the combination of snow and wind. HIghways 87, 47, 32, and 20 north of Ashton all closed down due to low visibilities and blowing snow. Vienna Mine reported 16 inches of snow. US Highway 26 closed between Ririe and Swan Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 24, 8:57 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Feb 24, 8:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
857 PM MST FRI FEB 24 2012
.UPDATE...VIGOROUS SHORTWAVE TROUGH MAKING LANDFALL ALONG PACIFIC
COAST THIS EVENING PER WV SAT IMAGERY. FOG/IR IMAGERY SHOWS
MOISTURE RAPIDLY SPREADING ACROSS OREGON WITH PRECIPITATION
ALREADY IN NORTHEAST OREGON PER RADAR MOSAIC. BELIEVE POPS TO BE
IN GOOD SHAPE OVERNIGHT WITH PRECIP REACHING CENTRAL MOUNTAINS
AFTER MIDNIGHT PER LATEST TIMING. GRIDS ALREADY SHOW THIS WELL.
MAIN CONCERN STILL LIES WITH WINDS DURING THE DAY SATURDAY. LATEST
NAM GUIDANCE HAS DROPPED SUSTAINED SPEEDS QUITE A BIT. SURFACE
GRADIENT STILL QUITE STRONG THROUGH THE DAY WITH LOW DEEPENING
OVER NORTH CENTRAL MONTANA. BUT LATEST RUN INDICATES FIRST BURST
OF MID LEVEL SUPPORT ACCOMPANIES THE FRONT BUT OUTPACES THE
STRENGTHENING OF THE SURFACE GRADIENT WITH THE FINAL BURST SAGGING
FURTHER SOUTH LATER IN THE DAY. REGARDLESS OF THESE NEW
DETAILS...GUIDANCE STILL SUPPORTS HIGH WIND WARNING CRITERIA
DURING THE DAY. WILL LEAVE ALL CURRENT HEADLINES IN PLACE AND LET
NEXT PACKAGE SHIFT ADJUST AS NECESSARY WITH ADDITION OF GFS AND
LOCAL WRF GUIDANCE. DMH
&&
.PREV DISCUSSION... /ISSUED 201 PM MST FRI FEB 24 2012/
SHORT TERM...TONIGHT THROUGH MONDAY.
ANOTHER MAJOR STORM SYSTEM WILL ARRIVE ON SATURDAY. A DEEP UPPER
TROUGH IS MOVING TOWARDS THE WEST COAST THIS AFTERNOON. A STRONG
COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY MORNING.
STRONG WINDS WILL FOLLOW THE FRONT WITH HIGH WINDS SIMILAR TO WHAT
THE AREA EXPERIENCED ON WEDNESDAY LIKELY ON SATURDAY. TEMPERATURES
WILL NOT BE NEARLY AS WARM SO NO ADDITIONAL FLOODING IS EXPECTED.
PRECIPITATION SHOULD REMAIN ALL SNOW WITH THE SNAKE PLAIN SEEING
VERY LITTLE IF ANY SNOW WHILE THE MOUNTAINS COULD SEE UP TO 10
INCHES WHILE THE EASTERN HIGHLANDS WILL SEE 2 TO 6 INCHES. CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS WILL EXPERIENCE GUSTY CONDITIONS
AS WELL...BUT PROBABLY NOT WARNING LEVEL WINDS LIKE THE SNAKE
PLAIN. BLOWING AND DRIFTING SNOW WILL BE THE MAJOR IMPACT FOR THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. THE HEAVIER SNOW AMOUNTS
WILL RESULT IN A WINTER STORM WARNING FOR PORTIONS OF THE CENTRAL
MOUNTAINS ABOVE 6500 FEET WHILE THE EASTERN HIGHLANDS WILL RECEIVE
A WINTER WEATHER ADVISORY. EXPECT MOUNTAIN PASSES IN BOTH AREAS TO
BE DIFFICULT TO PASS THROUGH.
EXPECT CONDITIONS TO GRADUALLY IMPROVE SATURDAY NIGHT AND BY
SUNDAY...EXPECT A FEW ISOLATED MOUNTAIN SNOW SHOWERS AND MUCH
LIGHTER WINDS. ON MONDAY...ANOTHER STORM SYSTEM WILL PASS SOUTH OF
THE AREA. BOTH GFS AND NAM SHOWING A BAND OF SNOW WORKING
NORTHWARD FROM UTAH. SNOW AMOUNTS WITH THIS NEXT SYSTEM LOOK
RELATIVELY LIGHT. CURRENT SNOW CHANCES ARE PROBABLY A LITTLE TOO
LOW AND EXPECT FUTURE FORECASTS TO INCREASE. RIGHT NOW THIS SYSTEM
DOES NOT LOOK LIKE A HEADLINE MAKER...BUT WILL NEED TO CONTINUE TO
MONITOR. IF THE TRACK IS A LITTLE FURTHER NORTH...ADVISORIES MAY
BE NEEDED FOR THE SOUTHERN HIGHLANDS.
VALLE
LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
MODELS CONTINUE TO TRACK UPPER TROUGH ACROSS GREAT BASIN TROUGH
TUESDAY AFTERNOON. GFS ENSEMBLE HAS SOME SLIGHT UNCERTAINTY AS TO
THE INTENSITY OF THE TROUGH. THE OPERATIONAL GFS IS A LITTLE MORE
PROGRESSIVE WITH THE TROUGH...LIFTING IT OUT OF WEST ABOUT 6 HOURS
EARLIER THAN THE ENSEMBLE MEAN. THE 12Z ECMWF IS MORE IN AGREEMENT
WITH THE ENSEMBLE MEAN BUT DEVELOPS AN UPPER LOW OVER SOUTHWESTERN
WYOMING AROUND 12Z TUESDAY. RIDGING BRIEFLY MOVES INTO THE AREA
TUESDAY EVENING...THEN ANOTHER UPPER TROUGH PASSES THROUGH THE
AREA WEDNESDAY AFTERNOON. GFS/ECMWF ARE SLIGHTLY IN DISAGREEMENT
AFTER WEDNESDAY NIGHT WITH THE ECMWF BRINGING IN A MORE AMPLIFIED
RIDGE THAN THE GFS...BUT BOTH ARE ADVERTISING ABUNDANT MOISTURE
MOVING THROUGH THE RIDGE. HAVE KEPT POPS FOR LATE WEEK NEAR CLIMO.
HINSBERGER
AVIATION...VFR CONDITIONS WILL PERSIST THRU TONIGHT AT ALL
SITES...BUT CEILINGS AND VISIBILITY MAY DROP TO MVFR EARLY TOMORROW
AS A STRONG WEATHER SYSTEM MOVES INTO THE AREA. AS THE STORM
APPROACHES...WINDS WILL INCREASE TO 35 TO 40 KTS IN RESPONSE TO A
TIGHTENING PRESSURE GRADIENT. HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM TO 8 PM MST SATURDAY IDZ017-020>022.
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SATURDAY ABOVE
6000 FEET FOR THE IDZ019-023-025.
WINTER STORM WARNING UNTIL 11 PM MST SATURDAY IDZ018.
WINTER STORM WARNING UNTIL 11 PM MST SATURDAY ABOVE 6500 FEET
FOR THE IDZ031.
&&
Hazardous weather outlook, Feb 24, 2:02 PM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
202 PM MST FRI FEB 24 2012
IDZ019-023>025-252115-
UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
202 PM MST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY. EXPECT
GUSTY WINDS AND SNOW ACCUMULATIONS OF 2 TO 6 INCHES. SIGNIFICANT
BLOWING AND DRIFTING OF SNOW IS POSSIBLE ON SATURDAY. EXPECT
PERIODS OF LIGHT SNOW OFF AN ON MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-252115-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
202 PM MST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY. EXPECT
STRONG WINDS BEHIND THE FRONT AND A HIGH WIND WARNING HAS BEEN
ISSUED FOR SATURDAY. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO
NEAR 60 MPH ARE EXPECTED. EXPECT PERIODS OF LIGHT SNOW MONDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ018-031-032-252115-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
202 PM MST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL MOVE INTO AREAS ABOVE 6500 FEET LATE TONIGHT AND
PERSIST THROUGH SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS WILL DEVELOP ON SATURDAY AFTERNOON WHICH COULD CREATE
SOME BLOWING AND DRIFTING PROBLEMS. HEAVY SNOWFALL AMOUNTS OF UP
TO 1 FOOT IS POSSIBLE ABOVE KETCHUM TO STANLEY. LESSER SNOW
AMOUNTS OF ONLY A COUPLE INCHES IS POSSIBLE FROM MACKAY TO
CHALLIS. THERE WILL BE A CHANCE OF SNOW DAILY
MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
VALLE
Event by event
1 heavy snow, 1 winter weather, 1 winter storm. Local standard time, as filed.
Heavy Snow, Big and Little Wood River Region
- When
- February 25, 2:00 AM MST to 8:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Sixteen inches of snow fell at Vienna Mine with 6 inches at Galena Summit and 5 inches at Garfield Ranger Station.
Winter Weather, Caribou Highlands
- When
- February 25, 4:00 AM MST to 4:00 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Department of Highways
US Highway 30 closed from Soda Springs to 3 miles west of Georgetown due to high winds and blowing snow.
Winter Storm, Upper Snake Highlands
- When
- February 25, 7:00 AM MST to 7:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Emergency Manager
HIghways 87, 47, 32, and 20 were all closed due to snow and strong winds causing blowing snow. Other roadways in Teton and Fremont Counties also closed due to the blowing and drifting snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367610, 367612, 367607.